Colorado, 2016

High Wind in Colorado, December 10 to 11, 2016

December 10 to 11, 2016 · NWS PUB · 3 events in 3 counties and zones

A strong upper level jet stream produced strong to high winds across the mountains of southern Colorado. Winds gusted in excess of 75 mph across the higher terrain near ridge line and mountaintop , including a measured gust of 92 mph at the summit of Pikes Peak.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong upper level jet stream produced strong to high winds across the mountains of southern Colorado. Winds gusted in excess of 75 mph across the higher terrain near ridge line and mountaintop , including a measured gust of 92 mph at the summit of Pikes Peak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 10, 4:59 AM MST, 1 minute earlier.

Area forecast discussion, Dec 10, 4:59 AM MST, 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
459 AM MST Sat Dec 10 2016

.SHORT TERM...(Today and tonight)
Issued at 457 AM MST Sat Dec 10 2016

...Strong winds mountains with Heavy snow and Blowing snow central
mountains this afternoon through tonight...

Upper jet is sagging southward across the Pacific NW/Rocky Mtn
region as the next Pacific trof drops southeastward and moves across
the northern U.S. Rockies later tonight.  This will shift the 110-
120 kt upper jet southward over CO by late tonight.  Quite a bit of
precipitation in area radars out west across CA/Nrn NV/Nrn UT...and
this will be spreading in the Sawatch and Mosquito ranges this
afternoon as deeper moisture spreads in. Favorable
orographics...along with strong higher elevation winds has prompted
an upgrade from a winter storm watch to a winter storm warning for
the central mountain areas...with advisories spreading into the
adjacent lower elevations down to 9000-10000 feet including the LXV
area. Getting amounts of 8-14 inches through 12z...with additional
amounts expected into early Sunday which will bring totals into the
12+ range for most of the higher elevations north of Cottonwood
pass. Lower elevations of central Lake county should see solid
advisory amounts in the 4 to 8" range.  With considerable blowing snow
expected...travel conditions will become hazardous tonight across
the Sawatch and Mosquito ranges.

For the southeast mountains...potential for strong to near damaging
wind gusts will be the primary concern from this afternoon through
tonight.  Best reverse shear occurs from this afternoon through
early evening...however it appears we lack a Mtn top inversion to
help transport that momentum down into the lower elevations. There
is always a chance that a wave induced critical later could
develop...and model cross-sections off the local 4 KM WRF suggest
this could occur.  However...the HRRR run is less aggressive and
keeps wind gusts below high wind thresholds...suggesting the lack of
a reflecting mechanism will be the overwhelming factor. After
03z...winds go pretty quickly forward shear as upper jet moves in.
Given WRF's propensity to overdo winds...have leaned more towards
the HRRR for now.  Will have to watch the trends in the 12z runs and
latest mesonet observations and see how this pans out.

Otherwise...temperatures today should warm nicely over yesterday
with most areas warming into the upper 50s to mid 60s across the
plains. There may still be a cool pocket across Prowers and Kiowa
counties today where winds will stay south easterly...but even here
expect temperatures to moderate into the 50s.

Lee trof tonight should keep lower eastern slopes of the southeast
mountains on the mild side.  Winds spread down into the lower
elevations as the upper trof cross the mountains towards
morning...but given the strong forward shear...wind profile doesn't
look as conducive for a mtn wave wind storm.  Any potential for high
winds will be over the peaks and through the gaps towards morning.
Will keep winds just below high wind thresholds for now.
Meanwhile...snow will spread southward into the southwest mountains
and portions of the Sangre De Cristo mountains towards morning. Snow
amounts should stay sub advisory. -KT

.LONG TERM...(Sunday through Friday)
Issued at 457 AM MST Sat Dec 10 2016

.Sunday and Monday...Disturbance moves east of the region with
drier air aloft moving into the area. Snow over the Continental
Divide region will decrease by midday Sunday with only periods of
light snow continuing through Sunday afternoon for the Sawatch
Range. Flow aloft remains brisk during the day with gusty winds
mostly over and near the mountains. On Monday, a cold front will
start moving southward over the eastern plains during the
afternoon. The core of the cold air remains well to the north of
the area. Grids currently have frontal passage during the
afternoon on Monday which will allow for some warming ahead of the
front.

.Tuesday and Wednesday...Next disturbance moves into the region
with northwest flow aloft. Currently model consensus has most of
the moisture with this system staying over the northern half of
Colorado. The best chances for precipitation in our CWA will be
over the mountains of Lake and Chaffee Counties, and the
northwest flow aloft is not very favorable for snow in the eastern
San Juan Mountains. Further east, shallow cold air mass will move
into the eastern plains resulting in some cooler weather,
especially Wednesday. Not much moisture is expected on the plains
and eastern mountains as the upslope airmass will be shallow and
there will be no forcing aloft.

.Thursday and Friday...Model consensus is to have a trough dig
into the Great Basin around Friday with a disturbance moving into
the state by the end of the week. Some moisture will move into the
mountains on Thursday with snow mainly over the Continental
Divide region. On Friday, the amount of moisture increases with
increasing snowfall over the mountains. With the models indicating
southwest flow aloft, the eastern San Juans will have better
chances for more significant snowfall. Further east, pattern does
not look favorable for much precipitation. Any upslope airmass
will be shallow, and a lee trough could develop on Friday as the
disturbance approaches from the southwest. --PGW--

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 457 AM MST Sat Dec 10 2016

VFR conditions expected at the TAF sites today...with southwest
winds spreading into the terminals after 21z.  Gusts to around 25
kts will be possible through the afternoons at the taf sites...with
stronger gusts up to 60 kts possible over the mountains. Pockets of
localized low level wind shear will develop in the lee of the
mountains this afternoon through tonight. However, wind shear
appears to stay too high for inclusion in the tafs at this point.
IFR to LIFR CIGs and VIS will spread into the Contdvd with
widespread SN and BLSN after 21z. These conditions will continue
through 12z Sunday. TAF sites will see a BKN mid/high cloud deck at
times through tonight. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
Sunday for COZ059-061.

Winter Storm Warning from 2 PM this afternoon to 11 AM MST
Sunday for COZ058-060.

&&

SHORT TERM...KT
LONG TERM...PGW
AVIATION...KT
Hazardous weather outlook, Dec 9, 11:11 AM MST, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1111 AM MST FRI DEC 9 2016

COZ058>089-093>099-101815-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1111 AM MST FRI DEC 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SNOW SHOWERS WILL CONTINUE THROUGH TONIGHT ALONG THE
CONTINENTAL DIVIDE, HOWEVER ADDITIONAL SNOWFALL AMOUNTS WILL
REMAIN UNDER AN INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF SNOW WILL CONTINUE OVER THE CONTINENTAL DIVIDE REGION,
ESPECIALLY THE MOUNTAINS OF LAKE AND CHAFFEE COUNTIES, THROUGH
NEXT WEEK. ONE BATCH OF HEAVIER SNOW WILL BE FROM SATURDAY
AFTERNOON INTO EARLY SUNDAY, WITH SOME SIGNIFICANT ACCUMULATIONS
POSSIBLE IN THE MOUNTAINS OF LAKE AND CHAFFEE COUNTIES. ANOTHER
BATCH OF HEAVIER SNOW WILL STRIKE THE SAME LOCATIONS ON TUESDAY
INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

10/06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Pikes Peak Above 11000 Ft

When
December 10, 5:00 AM MST to December 11, 4:00 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
Mesonet
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft

When
December 10, 5:00 PM MST to December 11, 4:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft

When
December 10, 5:00 PM MST to December 11, 4:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670368, 670365, 670367.